Puerto Rico, 2013

Flood and Damaging Wind in Puerto Rico, July 1, 2013

July 1, 2013 · NWS SJU · 2 events in 2 counties and zones

Deep moisture at low level of the atmosphere combined with strong daytime heating and sea breeze convergence to produce scattered showers with isolated strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Deep moisture at low level of the atmosphere combined with strong daytime heating and sea breeze convergence to produce scattered showers with isolated strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 1, 10:22 AM AST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 1, 10:22 AM AST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1022 AM AST MON JUL 1 2013

.UPDATE...SCATTERED SHOWERS DISSIPATED DURING SUNRISE THIS
MORNING...WITH SOME LIGHT RAIN REMAINING MAINLY ACORSS THE EASTERN
HALF OF PUERTO RICO...INCLUDING ST CROIX. DURING THE MORNING
HOURS...SKIES WILL REMAIN MOSTLY SUNNY ACROSS THE NORTHERN COASTS
AND PARTLY CLOUDY ACROSS THE INTERIOR AND SOUTHEAST SECTORS OF
PUERTO RICO. DUE TO DIURNAL HEATING AND OROGRAPHIC
EFFECTS...SHOWERS AND ISOLATED THUNDERSTORMS WILL AGAIN AFFECT
MAINLY THE WEST AND NORTHWEST PORTIONS OF PUERTO RICO DURING THE
AFTERNOON AND EARLY EVENING HOURS.

TROPICAL WAVE HAS MOVED INTO MONA PASSAGE AND PRECIPITABLE WATER
REMAINS FAIRLY HIGH OVER PR/USVI...BUT INTEGRATED WATER HAS SHOWN
A MAJOR DROPOFF AT BAYAMON DURING EVENING. SAHARAN DUST LAYER IS
MOVING INTO THE LOCAL REGION TODAY UNTIL AT LEAST
WEDNESDAY. THEREAFTER...ANOTHER LAYER WILL ONCE AGAIN MOVE INTO
THE REGION ON FRIDAY.

&&

.AVIATION...VFR THRU TUE XCP ISOLD MVFR IN FEW SHRA...MOST LIKELY
TJMZ/TJBQ THIS AFT ALONG WITH MTN OBSC. WINDS TO FL150 ESE 12-20
KT BCMG E LATE TDY AND ENE ON TUE. HZ PRESENT DUE TO SAHARAN DUST
THRU WED.

&&

.MARINE...TRADE WINDS TO REACH 20 KNOTS OR LESS AND SEAS UP TO 6
FT NEXT SEVERAL DAYS. SMALL CRAFT OPERATORS SHOULD BE CAUTIOUS
ACROSS MOST OF THE LOCAL WATERS.

&&

.PREV DISCUSSION... /ISSUED 357 AM AST MON JUL 1 2013/

DISCUSSION...SHOWERS ARE BEGINNING TO INCREASE AGAIN ACROSS
OFFSHORE WATERS BUT SHOULD REMAIN ISOLATED TO SCATTERED THIS
MORNING. CLOUDS AND SOME SHOWERS ARE ALSO INCREASING OVER THE
EXTREME EASTERN CARIBBEAN AND ARE ASSOCIATED WITH A 600-500 MB
WAVE. GFS SHOWS SOME CLOUDS AT THAT LEVEL MOVING NORTHWEST TO PR
BY 12Z BUT IT APPEARS MUCH TOO AGGRESSIVE AND TOO FAR NORTHWEST
ALREADY AT 06Z.

TROPICAL WAVE HAS MOVED INTO MONA PASSAGE AND PRECIPITABLE WATER
REMAINS FAIRLY HIGH OVER PR/USVI...BUT INTEGRATED WATER HAS SHOWN
A MAJOR DROPOFF AT BAYAMON DURING EVENING. SIGNIFICANT DRY AIR AT
900-600 MB IS ADVECTING INTO AREA AS SHOWN IN GOESBUFR SOUNDINGS
THOUGH POESBUFR DOES NOT SEE IT. THE DRY AIR WILL LIMIT CONVECTION
THIS AFTERNOON BUT SOME HEAVY SHOWERS ARE LIKELY OVER NORTHWEST
QUARTER OF PR.

THE PATTERN OTHERWISE THIS WEEK IS TO BE RELATIVELY QUIET. MID-
LEVEL FLOW WILL BE WAVY BUT ESSENTIALLY DISCONNECTED FROM ITCZ
MOISTURE. DEEP MOISTURE FROM ITCZ COULD POSSIBLY REACH THE AREA
LATE SUNDAY BUT PROBABLY A DAY LATER THAN THE TROUGH THAT DREW IT
OUT OF THE ZONE. SO EXPECTED PRECIPITATION EACH DAY TO BE MAINLY
DIURNAL... SCATTERED OVER PARTS OF WESTERN PR AND ISOLATED
ELSEWHERE.

AVIATION...VFR THRU TUE XCP ISOLD MVFR IN FEW SHRA...MOST LIKELY
TJMZ/TJBQ THIS AFT ALONG WITH MTN OBSC. WINDS TO FL150 ESE 12-20
KT BCMG E LATE TDY AND ENE ON TUE.

MARINE...TRADE WINDS TO REACH 20 KNOTS OR LESS AND SEAS UP TO 6
FT NEXT SEVERAL DAYS. SMALL CRAFT OPERATORS SHOULD BE CAUTIOUS
ACROSS MOST OF THE LOCAL WATERS.

CLIMATE...JUNE 2013 OVERALL WAS COOL AND WET ACROSS THE REGION.
RECORDED RAINFALL TOTALS AT THE FOLLOWING AIRPORTS FOLLOW...
COMPARED TO THE HIGHEST RAINFALL EVER RECORDED IN JUNE.

SAN JUAN LUIS MARIN...11.29 INCHES - SECOND HIGHEST TO 13.60
INCHES IN 2011.
CHARLOTTE AMALIE...4.38 INCHES - TENTH HIGHEST BEHIND 9.51 INCHES
IN 2010.
CHRISTIANSTED...4.90 INCHES - FIFTH HIGHEST BEHIND 7.83 INCHES IN
1987.

IT WAS ALSO COOLER THAN NORMAL. SAN JUAN AIRPORT AVERAGED 82.0
DEGREES - 1.3 BELOW NORMAL. CHARLOTTE AMALIE AVERAGED 82.6 - 0.9
BELOW NORMAL...AND CHRISTIANSTED AIRPORT AVERAGED 82.5 - 0.5 BELOW
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  77  86  77 /  20  20  20  20
STT  88  79  88  78 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

99/71
Hazardous weather outlook, Jul 1, 5:21 AM AST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
521 AM AST MON JUL 1 2013

AMZ710>745-PRZ001>013-020930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
521 AM AST MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-020930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
521 AM AST MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 1, 12:41 PM AST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1241 PM AST MON JUL 1 2013

PRC029-031-063-069-077-085-103-119-139-011745-
CANOVANAS PR-GURABO PR-NAGUABO PR-JUNCOS PR-LAS PIEDRAS PR-
TRUJILLO ALTO PR-CAROLINA PR-HUMACAO PR-RIO GRANDE PR-
1241 PM AST MON JUL 1 2013

AT 1233 PM AST...PUBLIC REPORTED A STRONG THUNDERSTORM OVER CAGUAS
AND SURROUNDING MUNICIPALITIES...MOVING NORTHWEST AT 15 MPH. THIS
STORM HAS THE CAPABILITY OF PRODUCING MODERATE TO HEAVY
RAINFALL...STRONG GUSTY WINDS...REDUCED VISIBILITIES...AND PONDING
OF WATER ON ROADWAYS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

ACP/FC
Special weather statement, Jul 1, 12:48 PM AST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1248 PM AST MON JUL 1 2013

PRC029-025-031-063-069-077-085-103-119-139-011745-
CAGUAS PR-CANOVANAS PR-GURABO PR-NAGUABO PR-JUNCOS PR-LAS PIEDRAS
PR-TRUJILLO ALTO PR-CAROLINA PR-HUMACAO PR-RIO GRANDE PR-1241 PM AST
MON JUL 1 2013

AT 1233 PM AST...PUBLIC REPORTED A STRONG THUNDERSTORM OVER CAGUAS
AND SURROUNDING MUNICIPALITIES...MOVING NORTHWEST AT 15 MPH. THIS
STORM HAS THE CAPABILITY OF PRODUCING MODERATE TO HEAVY
RAINFALL...STRONG GUSTY WINDS...REDUCED VISIBILITIES...AND PONDING
OF WATER ON ROADWAYS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

ACP/FC
Special weather statement, Jul 1, 12:48 PM AST, 54 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1241 PM AST LUNES 1 DE JULIO DE 2013

PRC029-031-063-069-077-085-103-119-139-011745-
CANOVANAS PR-GURABO PR-NAGUABO PR-JUNCOS PR-LAS PIEDRAS PR-TRUJILLO
ALTO PR-CAROLINA PR-HUMACAO PR-RIO GRANDE PR-
1241 PM AST LUNES 1 DE JULIO DE 2013

A LAS 12:33 PM AST...EL PUBLICO REPORTO UNA TRONADA FUERTE SOBRE
CAGUAS Y LOS MUNICIPIOS ADYACENTES MOVIENDOSE HACIA EL NOROESET A 15
MPH. ESTA TORMENTA TIENE LA CAPACIDAD DE PRODUCIR LLUVIA DE MODERADA
A FUERTE...VIENTOS FUERTES EN RAFAGAS...VISIBILIDADES REDUCIDAS Y
AGUA ACUMULADA EN LAS CARRETERAS.

SE REPORTAN RAYOS INTENSOS CON ESTAS TRONADAS. SI SE ENCUENTRA
EN EL EXTERIOR...ALEJESE DE LOS OBJETOS ALTOS TALES COMO ARBOLES.
MUEVASE A UN EDIFICIO SI ES POSIBLE. CUANDO SE ENCUENTRE EN EL
INTERIOR...MANTENGASE LEJOS DE LAS VENTASAS Y PUERTAS Y EVITE
UTILIZAR TELEFONOS A MENOS QUE SEA UNA EMERGENCIA. INTENTE
DESCONECTAR ENSERES ELECTRICOS ANTES DE QUE SE ACERQUE LA TORMENTA.

ACP/FC/RVT
Special weather statement, Jul 1, 12:48 PM AST, 54 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1241 PM AST LUNES 1 DE JULIO DE 2013

PRC029-031-063-069-077-085-103-119-139-011745-
CANOVANAS PR-GURABO PR-NAGUABO PR-JUNCOS PR-LAS PIEDRAS PR-TRUJILLO
ALTO PR-CAROLINA PR-HUMACAO PR-RIO GRANDE PR-
1241 PM AST LUNES 1 DE JULIO DE 2013

A LAS 12:33 PM AST...EL PUBLICO REPORTO UNA TRONADA FUERTE SOBRE
CAGUAS Y LOS MUNICIPIOS ADYACENTES MOVIENDOSE HACIA EL NOROESTE A 15
MPH. ESTA TORMENTA TIENE LA CAPACIDAD DE PRODUCIR LLUVIA DE MODERADA
A FUERTE...VIENTOS FUERTES EN RAFAGAS...VISIBILIDADES REDUCIDAS Y
AGUA ACUMULADA EN LAS CARRETERAS.

SE REPORTAN RAYOS INTENSOS CON ESTAS TRONADAS. SI SE ENCUENTRA
EN EL EXTERIOR...ALEJESE DE LOS OBJETOS ALTOS TALES COMO ARBOLES.
MUEVASE A UN EDIFICIO SI ES POSIBLE. CUANDO SE ENCUENTRE EN EL
INTERIOR...MANTENGASE LEJOS DE LAS VENTASAS Y PUERTAS Y EVITE
UTILIZAR TELEFONOS A MENOS QUE SEA UNA EMERGENCIA. INTENTE
DESCONECTAR ENSERES ELECTRICOS ANTES DE QUE SE ACERQUE LA TORMENTA.

ACP/FC/RVT

The radar

The San Juan radar (TJUA), 27 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Juncos

When
July 1, 1:42 PM AST to 4:15 PM AST
Where
Juncos County, 3.59 mi NNE of Juncos to 3.82 mi NNE of Juncos
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.266, -65.876

Road PR-186 was reported flooded.

Thunderstorm Wind, San Sebastian

When
July 1, 1:42 PM AST
Where
San Sebastian County, San Sebastian to 2.8 mi NW of San Sebastian
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.320, -66.970

Big tree fell over power lines in San Sebastian.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468722, 468724.